Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Springfield, MO

April 24, 2004Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2004, 12:04 AM CDT for Polk County, Missouri. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2004, 12:04 AM CDT (05:04 UTC)
Expired
Apr 24, 2004, 1:15 AM CDT
In force
71 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Polk County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 12:25 AM CDTTSTM WND DMGMorrisville, MOTREE FELL ONTO HOUSE. STRUCTURAL DAMAGE. REPORTED BY FIRE DEPT/RESCUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KSGF 240504
SVRSGF
MOC167-240615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN MISSOURI.

* UNTIL 115 AM CDT.

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF GREENFIELD
  TO EVERTON...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR MORRISVILLE BY 1230 AM CDT.
  NEAR PLEASANT HOPE BY 1245 AM CDT.

THE TOWNS OF ALDRICH...EUDORA AND BRIGHTON ARE ALSO IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3755 9361 3742 9363 3742 9321 3755 9319

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:32 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 23, 8:32 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT FRI APR 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

STRONG WARM AIR ADVECTION CONTINUES ABOVE A WARM FRONT OVER CENTRAL
OKLAHOMA INTO WEST CENTRAL ARKANSAS. STRONG ISENTROPIC ASCENT ALONG
WITH INTENSE MASS/MOISTURE CONVERGENCE BETWEEN 850-800MB CONTINUES
TO AUGMENT THE RELATIVE LACK OF INSTABILITY. ACCORDING TO SPC
MESOANALYSIS PAGE AND 0Z SGF SOUNDING MUCAPES ARE GENERALLY AOB
250MB...HOWEVER SHEAR CONTINUES TO BE IMPRESSIVE WITHIN THE CLOUD
BEARING LAYER. HODOGRAPH FROM 0Z SOUNDING IS LONG AND STRAIGHT FROM
2-6KM AGL...WHICH EXPLAINS THE OCCASIONAL CELL SPLIT.

ELEVATED SUPERCELLS WILL REMAIN A POSSIBILITY FOR THE NEXT SEVERAL
HOURS. OBVIOUSLY THERE IS NO TORNADO THREAT GIVEN THE COLD AND VERY
STABLE BOUNDARY LAYER...HOWEVER STORM SCALE ROTATION WILL LIKELY
AUGMENT WEAK INSTABILITY AND ALLOW FOR SEVERE HAIL IN THE MORE
INTENSE CELLS.

FURTHER WEST...BOW ECHO CONTINUES TO CHARGE EASTWARD AT NEARLY 50
MPH. STORM IS CLEARLY ELEVATED...HOWEVER MUCH LIKE EARLIER TODAY
SOME OF THE DAMAGING WINDS HAVE BEEN PENETRATING THE COLD STABLE
LAYER AND MAKING IT INTO THE SURFACE. DISTANCE SPEED TOOL HAS THIS
STORM ENTERING WESTERN CHEROKEE COUNTY BY 02Z. RECENT LSR OUT OF ICT
HAD 70MPH WIND GUST WITH THIS BOW...SO IN ADDITION TO LARGE HAIL
DAMAGING WINDS WILL ALSO BE A THREAT INTO CHEROKEE AND POSSIBLY AS
FAR EAST AS JASPER COUNTY. ELEVATED INSTABILITY DECREASES PAST
HIGHWAY 71 SO WIND THREAT AND IN ALL LIKELIHOOD THE STORM ITSELF
SHOULD BEGIN TO WEAKEN AS IT MOVES INTO MISSOURI.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM.
.KS...FLOOD WATCH THROUGH 6 AM SUNDAY.

WFO SGF
Hazardous weather outlook, Apr 23, 8:10 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.

  THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF QUARTERS.
    TORRENTIAL RAINFALL.
    AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
  OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
  AND WESTERN PORTIONS OF THE OUTLOOK AREA.

  SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
  AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
  LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
  OVERNIGHT HOURS.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
  THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
  RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
  ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
  FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
  RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
  RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
  EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
  LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
  WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
  SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
  CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
  OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
  OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
  THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
  BEING THE MAIN THREATS.

  THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
  AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
  SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
  THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
  ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
  ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

IZZI

In the hours before

Local storm report, Apr 23, 8:12 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             POWELL                  36.62N 94.18W
04/23/2004  0.75 INCH        MCDONALD           MO   CO-OP OBSERVER

            REPORTED BY CO-OP OBSERVER.

MMT
Local storm report, Apr 23, 8:22 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WHEATON                 36.77N 94.07W
04/23/2004  0.88 INCH        BARRY              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

MMT
Local storm report, Apr 23, 9:31 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     4 S WEST MINERAL        37.22N 94.92W
04/23/2004  60 MPH           CHEROKEE           KS   LAW ENFORCEMENT

AL
Local storm report, Apr 23, 10:00 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     SCAMMON                 37.28N 94.82W
04/23/2004  60 MPH           CHEROKEE           KS   FIRE DEPT/RESCUE

            REPORTED BY FIRE DEPT/RESCUE.

MMT
Local storm report, Apr 23, 10:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     ASBURY                  37.28N 94.62W
04/23/2004  60 MPH           JASPER             MO   PUBLIC

            REPORTED BY PUBLIC

GAEDE
Local storm report, Apr 23, 11:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             4 W LOCKWOOD            37.38N 94.04W
04/23/2004  1.00 INCH        DADE               MO   LAW ENFORCEMENT

1120 PM     HAIL             GOLDEN CITY             37.40N 94.10W
04/23/2004  1.00 INCH        BARTON             MO   PUBLIC

            REPORTED BY PUBLIC

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningSGFNewton39 min
Apr 23, 7:43 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald62 min
Apr 23, 7:48 PM CDTSevere Thunderstorm WarningSGFJasper, Newton57 min
Apr 23, 7:50 PM CDTFlash Flood WarningSGFBarry, Stone6 hr
Apr 23, 8:06 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
Apr 23, 9:53 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper82 min
Apr 23, 9:56 PM CDTSevere Thunderstorm WarningSGFLawrence34 min
Apr 23, 10:13 PM CDTFlash Flood WarningSGFBarton6 hr
Apr 23, 10:27 PM CDTFlash Flood WarningSGFLawrence6 hr
Apr 23, 11:14 PM CDTSevere Thunderstorm WarningSGFDade76 min
Apr 23, 11:57 PM CDTSevere Thunderstorm WarningSGFGreene78 min
Apr 24, 12:54 AM CDTFlash Flood WarningSGFTaney6 hr
Apr 24, 2:45 AM CDTFlash Flood WarningSGFOzark6 hr
Apr 24, 4:06 AM CDTFlash Flood WarningSGFHowell6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.